Can Probiotics Help Reduce the Chances of Antibiotic-Associated Diarrhea?

Can eating a cup of yogurt a day keep you from developing diarrhea after taking antibiotics? There is a good chance the answer may be “yes.”

 

  • Enjoy what you're reading? Enter your email address to receive posts like this delivered to your inbox.

We prescribe antibiotics to kill harmful bacteria that make you sick. However, what about the good bacteria and other microbes that live in your gastrointestinal system and keep everything in balance? Antibiotics can wipe out these beneficial types as well. This is one reason why many people experience diarrhea – or, alternatively, constipation – during or after antibiotic treatment.

 

Currently, we recommend many of our patients consume foods with probiotics and probiotic supplements while and shortly after taking antibiotics. The American Academy of Pediatrics also recommends giving children probiotic products to help prevent antibiotic-associated diarrhea.

 

What is Antibiotic-associated Diarrhea?

About a third of people who are prescribed antibiotics develop diarrhea or another GI issue from their medications. Usually, the begin to complain of stomach cramping and loose stools during the last few days of their prescription or soon after they finish the bottle. In most cases, it is not a big deal and resolves within a few days on their own. However, if you can prevent the discomfort and illness, why wouldn’t you?

 

There is also the rare case where antibiotic-associated diarrhea can lead to much more severe health concerns. This may include dehydration, and even a life-threatening illness called C. difficile.

 

How Can Probiotics Help Prevent Antibiotic-associated Diarrhea?

Microorganisms such as bacteria and yeast play a key role in keeping us healthy. There are thousands of different types of microbes that contribute to our bodily functions in different ways. This includes many species that live in the gastrointestinal tract and help break down food and keep you “regular.”

 

Antibiotics are medications developed specifically to kill bacteria. While this ability is a great thing when your body is fighting a tough infection, it is also a bad thing because it cannot tell that bad bacteria from the good bacteria who live in your gut. When antibiotics kill off the bacteria that aids digestion and other processes, it upsets your body’s ability to eliminate waste as it normally does. This often means diarrhea.

 

By supplementing with probiotic rich foods, you can help your body replace the good bacteria faster, and sometimes even prevent the gastrointestinal upset to begin with.

 

How Should I Use Probiotics to Prevent Gastrointestinal Issues From Antibiotics?

While research is still ongoing, adding a yogurt, kefir or probiotic supplement with a Lactobacillus strain to your daily diet while you are on an antibiotic and shortly after is an effective way to reduce your risk of gastrointestinal upset from the medication. It is a good idea to eat your yogurt or take your supplement at a different time of day than your medication, to ensure the antibiotic does not kill off the probiotic bacteria.

 

While probiotics rarely cause side effects and are safe for most people, I especially recommend trying to add a high-quality probiotic product to your diet if you need antibiotics and:

  • Have experienced antibiotic-associated diarrhea
  • Previously had a C. difficile infection
  • Need to take a broad-spectrum antibiotic for more than a few days
  • Have taken multiple types of antibiotics over the last few months

 

If you have a compromised immune system, you may want to discuss the pros and cons of probiotic therapy with a doctor before trying it.

 

What else can I Do to Prevent Antibiotic-associated Diarrhea?

Antibiotic medications changed the way we fight many previously deadly infections. However, there are side effects associates with their use. This includes both minor gastrointestinal upset and more serious GI issues including C. difficile.

 

The only way to truly prevent antibiotic-associated diarrhea is to never use antibiotics. Always ask your doctor if these medications are 100 percent necessary before accepting a prescription. However, if you need them to stop an infection in its tracks, consider adding probiotics to your daily diet as well. This will reduce your risk of side effects, and keep your medication from making you sicker.

  • Enjoy what you're reading? Enter your email address to receive posts like this delivered to your inbox.